over the last few months, my leg muscles got weak, and I was losing my voice/ or the voice becomes nasal and then disappear. I was dropping my legs to walk.
At first, we did not associate the voice and the leg muscles; and multiple diagnosed the voice as due to acid reflux, and the weak muscles to a pinched nerve or hip problems. ( took antibiotics for bacteria in the stomach for 2 weeks)
I finally saw a neurologist that is doing tests. Head scan shows everything is normal. they are doing EMG test for the muscles. question:
what would cause the weak leg muscles and the voice muscles to get weak at the same time?
what other tests would be recommended to find out the cause? very concerned. Joe
The human brain has specific areas for each body part. These areas are spread all over the Brain surface, and also deep into the brain. All the nerves coming from and going to those areas converge gradually to form the spinal cord. So, the farther you go from the brian, the nearer are the nerves from varied areas. Now, the legs and voice box are distant, but their nerves pass along the same route. Any small blood vessel block in the spinal cord of a little higher up, will cause a widespread effect.
It is possible that scanning (CT scan) may miss such a small injury deep in the brain ( especially in the brainstem region).
It would be interesting to know whether a CT scan or an MRI scan was done.
A second possibility is a kind of muscular dystrophy, called as "Bulbar Muscular Dystrophy". Here, "Bulbar" refers to the Brainstem area (roughly), and "Dystrophy" means a degeneration or abnormal formation. This particular dystrophy is familial. It will help if you could gather some information about any such problems in your father.
EMG is a good test. You could also enquire about "Brainstem Evoked Potentials". BEP helps to know the functioning of particular nerve pathways.
Consulting with a new Doctor resulted in him saying that the probability are very high of Having early stages of ALS. Further tests will be done on january 7th to determine that. He prescribed Rilutek twice a day, Regards, Joe
Aha! I just did a google search for losing my voice for a few seconds here and there, and arrived at this post. What is even stranger, is my legs give out on me too! Legs have been happening intermittently for approx. 1-1/2 years. They always hurt after going upstairs, which stairs are in our home, so I have no choice - the bathroom is upstairs. Sometimes my legs do what I call "go out on me". It's like someone turned a switch off and all of a sudden I can only take very small steps, and I feel like I want to crawl instead of walk. This happens to both legs.
I do have some arthritis to the spine and some mildly bulging discs (3 of them in the low back), along with some tingling in my two small toes on my right foot, and some dull pain in my right calf. My PCP (also a gastroenterologist) has always told me that my leg/foot pain is sciatica.
When I've addressed my weak legs in the past, he diagnosed me with "malaise". Also, he diagnosed me with CFS a few months back, after some labs.
When I saw him today, I brought up my voice going out on me intermittently, and he told me to keep an eye on it, because it could be the early stage of a neurological disorder.
Well, after reading this, I think I will go research ALS, and what it is and does. I am happy to find that I'm not the only one who has these two symptoms.
BTW, I am a 50-year old female, 5'7, and weigh 160 lbs.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.